'Don’t look the other way,' urges new Alberta opioid awareness campaign
Nearly two opioid-related deaths occur everyday in Alberta. A new campaign from Alberta Health Services hopes to change that.
|Report an Error|
Share via Email
The opioid crisis deserves your full attention, just in case one day you’re in a position to save a life – perhaps one you didn’t know would need saving.
That’s the underlying message behind a new province-wide opioid awareness campaign Alberta Health Services (AHS) launched Monday.
Overdoses related to fentanyl, a powerful opioid that is legally prescribed for pain and widely replicated on the street, is one of the top causes of death in Alberta, according to Associate Minister of Health Brandy Payne.
“(This crisis is) hitting people who only use substances occasionally, or perhaps for the first time – along with those struggling with long-term opioid use,” Payne said.
“Whether you’re aware of it or not, it’s likely that you probably know people who take opioids, who could unintentionally overdose, and ultimately could die – so please don’t ignore this, don’t look the other way. That’s what this awareness campaign is all about.”
Nearly two Albertans die from an opioid-related overdose every day.
Fentanyl overdoses, in particular, were the number one cause of death in Alberta for men between the ages of 20 - 39 in 2016 – more than car crashes or suicide, according to Payne.
“One of our biggest challenges is raising awareness to let all Albertans know that this is not an abstract problem,” she said. “The next Albertan lost could be someone close to me, or someone close to you.”
The awareness campaign cost $691,347.50 and will reach 23 radio stations, 19 post-secondary campuses, more than 140 restaurants and bars, 40 billboards and mass transit systems across Alberta.
Commuter train cars in Edmonton and Calgary will be blanketed in sharp yellow and black advertising with messages such as ‘You can't ignore opioids’ and ‘We can save lives.’
It also encourages people to pick up a free naloxone kit – which can reverse opioid overdoses – and learn how to use it.
Rosalind Davis, co-founder of the Alberta Foundation for Changing the Face of Addiction (AFCFA), spoke about her late partner's accidental fentanyl overdose at the awareness campaign launch.
“February 17th will mark the two year anniversary of my partner Nathan’s accidental fentanyl poisoning, and it’s impossible not to reflect on what I wish I had known,” Davis said.
Nathan Huggins-Rosenthal, 34, became addicted to opioids when he was prescribed painkillers for a back injury.
The shame and stigma they felt was “paralyzing” and “isolating," according to Davis.
“If you don’t believe that the opioid epidemic is impacting you, know that you still have the power to save a life by being informed, and offering a safe place for someone to say ‘I’m not okay,’” she said.
Within Edmonton and Calgary, the majority of fatal overdoses related to opioids occurred outside the downtown core, according to the most-recent report from Alberta Health.
Staff Sgt. Mark Hatchette with the Calgary Police Service (CPS) Strategic Enforcement Unit, which houses the Drug Enforcement Unit, said Calgary's overdose situation is unique compared to other cities where overdoses typically occur in a concentrated area, such as Vancouver.
“We do have overdoses in our residential communities – inside our own houses, based on socioeconomic issues and stigma surrounding the use of opioids,” Hatchette told Metro in an interview last week.
“Our drug issues are what they are – they haven’t gone away, they’ve only increased, and they’ve increased because of the differences in drugs that are coming into our view. Fentanyl wasn’t even a drug that was on our radar three years ago,” he said.
The AHS awareness campaign, which runs until the end of March, was developed in partnership with the government of Alberta and more than two dozen community organizations, including the AFCFA.
It focuses on five steps Albertans can take to save a life:
#1 – Don’t use alone: If you’re going to use, don’t do it by yourself so that someone can get help if you overdose. Start with small amounts and do ‘test shots.’ Avoid mixing substances, including alcohol.
#2 – Know the signs: If a person’s breathing slows (or they aren’t breathing at all), if they have blueish nails or lips, if they’re choking or throwing up and have cold or clammy skin, or are unable to wake up, they may be overdosing.
#3 – Get a naloxone kit (and know how to use it): Injectable naloxone kits are free and widely available at pharmacies and walk-in clinics without the need to show a health card, ID, or prescription. If someone is injected with naloxone who is not overdosing, it won’t harm them.
#4 – In case of an overdose: Call 911 and do rescue breathing until help arrives. Canada’s Good Samaritan law protects those saving the life of someone who overdoses.
#5 – If you need help, or are concerned with someone else’s substance use: Call Health Link at 811 or the Addiction Helpline (available 24 hours a day, seven days a week) at 1-866-332-2322. Treatment and support is available.
For more information, including where to find a naloxone kit, visit www.drugsafe.ca.